Texas, 2007

Flash Flooding and Hail in Texas, April 30, 2007

April 30, 2007 · NWS EWX · 15 events in 11 counties and zones

Thunderstorms on April 30 produced widespread flash flooding along with spotty severe weather in the central and east counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms on April 30 produced widespread flash flooding along with spotty severe weather in the central and east counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 6:36 AM CST, 24 minutes earlier.

Area forecast discussion, Apr 30, 6:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
736 AM CDT MON APR 30 2007

.UPDATE...
ANALYSIS OF RADAR...SURFACE OBS...AND LAPS DATA SUGGESTS THE
THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED. HAVE CANCELED THE
SEVERE THUNDERSTORM WATCH FOR ALL OF OUR COUNTIES. HEAVY RAIN
THREAT CONTINUES AS STORMS ARE MOVING SLOWLY ACROSS OUR NORTHERN
COUNTIES. UPDATED THE ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCH.

&&

.PREV DISCUSSION... /ISSUED 650 AM CDT MON APR 30 2007/

AVIATION...
UPPER LOW WILL OFFER PLENTY OF CONVECTION CHALLENGES FOR THE
PERIOD. A WEAKENING COMPLEX OVER THE HILL COUNTRY AND SRN
EDWARDS PLATEAU WILL LIKELY STABILIZE THE MIDDAY WEATHER ACROSS
MOST AREAS BY AROUND 16Z, WITH A LONGER PERIOD OF STABLE WEATHER
OVER WESTERN COUNTIES. INTERMITTENT SHOWERS SHOULD CONTINUE
THROUGH AROUND 15Z ACROSS THE I-35 CORRIDOR AREAS AND COULD
TRANSITION INTO THUNDERSTORMS WITH ONLY A FEW HOURS OF STABLE
WEATHER AT AROUND NOON. THE MORNING THUNDERSTORM COMPLEX LOOKS
WEAK ENOUGH TO AFTERNOON DESTABILIZATION. HOWEVER IF CONDITIONS
BECOME MORE STABLE AT MIDDAY, THE FOCUS FOR NEW CONVECTION COULD
SHIFT INTO NIGHTTIME, WITH ANOTHER MCS POSSIBLE FOR LATE TONIGHT.
STRONG GUSTY WINDS WILL BE POSSIBLE FROM THUNDERSTORMS,
PARTICULARLY THOSE BETWEEN 22-06Z. DURING PERIODS OF BENIGN
WEATHER, MVFR CIGS SHOULD BE MOST COMMON THROUGH THE PERIOD.

PREV DISCUSSION... /ISSUED 440 AM CDT MON APR 30 2007/

DISCUSSION...
WV SATELLITE IMAGERY AND UA ANALYSIS SHOWS UPPER LOW ENTERING WEST
TEXAS. THIS HAS BEEN PRODUCING SOME SEVERE THUNDERSTORMS ACROSS
WESTERN SOUTH CENTRAL TEXAS THIS EARLY MORNING. THIS UPPER LOW
WILL MOVE ACROSS NORTH TEXAS TODAY AND THIS WILL CONTINUE SHOWERS
AND THUNDERSTORMS TODAY AND INTO TUESDAY. SPC HAS INCLUDED OUR CWA IN A
SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS AND HPC HAS INCLUDED A
PORTION OF OUR CWA IN A MODERATE RISK FOR RAINFALL EXCEEDING FLASH
FLOOD GUIDANCE. THUS...HAVE INCLUDED MENTION OF SEVERE
THUNDERSTORMS AND HEAVY RAIN FOR THE ENTIRE CWA. HAVE ALSO
EXTENDED THE FLASH FLOOD WATCH TO INCLUDE THE HILL COUNTRY. THIS SYSTEM
WILL BE SLOW TO EXIT THE REGION AND SHOWERS AND THUNDERSTORMS WILL
LINGER INTO WEDNESDAY.

A SECOND UPPER LEVEL TROUGH WILL PASS ACROSS NORTH TEXAS ON
THURSDAY AND THIS WILL PRODUCE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN PORTION OF OUR CWA. THE REMAINDER
OF THE WORK WEEK WILL BE DRY AND WARM AS RIDGING BUILDS IN. MODELS
ARE SHOWING A DEEP TROUGH DROPPING INTO THE SOUTHWESTERN US ON
SUNDAY. A LITTLE EARLY TO GET VERY EXCITED AND HAVE INCLUDED
SLIGHT CHANCE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  65  80  67  85 /  60  50  50  40  10
AUSTIN BERGSTROM INTL AIRPORT  79  65  80  66  85 /  60  50  50  40  10
DEL RIO INTL AIRPORT           83  68  89  69  91 /  40  10  10  10  10
SAN ANTONIO INTL AIRPORT       79  67  83  67  85 /  60  40  40  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
BANDERA...BLANCO...BURNET...DIMMIT...EDWARDS...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MAVERICK...MEDINA...REAL...
UVALDE...VAL VERDE...ZAVALA.

&&

05/18
Hazardous weather outlook, Apr 30, 4:58 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 AM CDT MON APR 30 2007

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
558 AM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR PORTIONS
OF SOUTH CENTRAL TEXAS...GENERALLY ALONG AND NORTHWEST OF A BURNET
TO HONDO TO CARRIZO SPRINGS LINE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF SOUTH CENTRAL TEXAS TODAY THROUGH THIS
EVENING.

A SLOW-MOVING UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF
SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ACROSS A BROAD AREA OF
TEXAS TODAY AND TONIGHT. THE HIGHEST POTENTIAL FOR BOTH SEVERE
WEATHER AND HEAVY RAIN WILL BE FOR THIS AFTERNOON AND THIS
EVENING. HOWEVER...FLASH FLOODING WILL REMAIN POSSIBLE FROM
CONTINUED TRAINING OF THUNDERSTORMS OVER AREAS NORTH OF A DEL RIO
TO KERRVILLE TO BURNET LINE THIS MORNING.

DAYTIME HEATING WILL LIKELY TRIGGER NEW THUNDERSTORM DEVELOPMENT
BY LATE THIS AFTERNOON WITH DAMAGING WINDS...HAIL...AND ISOLATED
TORNADOES POSSIBLE. HOWEVER...THE GREATER THREAT FROM THIS
ACTIVITY WILL BE FROM HEAVY RAINFALL...WITH ISOLATED 2 TO 5 INCH
TOTALS POSSIBLE OVER THE WATCH AREA BY LATE THIS MORNING...AND
ANOTHER 2 TO 5 INCHES OF RAIN POSSIBLE FROM ADDITIONAL
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCE FOR HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FOR MUCH OF SOUTH CENTRAL TEXAS TUESDAY...AND LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Apr 30, 6:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 AM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     FLASH FLOOD      25 NNE BRACKETTVILLE    29.65N 100.25W
04/30/2007                   EDWARDS            TX   LAW ENFORCEMENT

            WATER IS OVER FM674 AND PARTS OF FM334.

&&

PM

The radar

The Laughlin AFB radar (KDFX), 54 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Real

When
April 30, 7:00 AM CST to 9:00 AM CST
Where
Real County, 20 mi W of Leakey to Leakey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.730, -100.083

Thunderstorms in Real County caused general rainfall over the western half of the county of between 2 and 3 inches, with up to 4 inches in isolated locations. SH55 and FM337 were closed due to flash flooding during the early morning.

Flash Flood, Bandera

When
April 30, 8:00 AM CST to 2:00 PM CST
Where
Bandera County, 20 mi W of Tarpley to Bandera
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.630, -99.613

Slow-moving thunderstorms between Tarpley and Bandera in Bandera County and D'Hanis in Medina County produced general 1 to 2 inch totals. Highest amounts in Bandera County were near 4 inches near Tarpley. FM470 and FM462 were closed due to high water.

Flash Flood, Medina

When
April 30, 8:30 AM CST to 10:30 AM CST
Where
Medina County, 15 mi N of D Hanis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.247, -99.280

Slow-moving thunderstorms between Tarpley and Bandera in Bandera County and D'Hanis in Medina County produced general 1 to 2 inch totals. Highest amounts in Medina County were 4 inches north of D'Hanis near the Bandera County line. FM462 was closed north of D'Hanis due to flash flooding.

Thunderstorm Wind, Bandera

When
April 30, 9:15 AM CST to 9:25 AM CST
Where
Bandera County, 5 mi S of Bandera
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.648, -99.070

Severe thunderstorm winds blew down trees and damaged roofs in the area of Lakehills on the north side of Medina Lake.

Thunderstorm Wind, Bexar

When
April 30, 10:25 AM CST to 10:35 AM CST
Where
Bexar County, 1 mi N of San Antonio
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
29.434, -98.500

Severe thunderstorm winds blew over trees at San Antonio College near downtown San Antonio.

Hail, Guadalupe

When
April 30, 11:00 AM CST to 11:05 AM CST
Where
Guadalupe County, 4 mi S of Seguin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.512, -97.970

Flash Flood, Guadalupe

When
April 30, 11:30 AM CST to 12:30 PM CST
Where
Guadalupe County, Marion to Seguin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.550, -98.150

Thunderstorms over Guadalupe County produced general 1 to 2 inch totals with amounts of up to 3 inches near Seguin. Flash flooding closed FM78 and FM467 through the early afternoon.

Hail, Gonzales

When
April 30, 11:55 AM CST to 12:01 PM CST
Where
Gonzales County, 12 mi N of Gonzales
Measured
1.25 in hail
Reported by
Public
Coordinates
29.674, -97.470

Funnel Cloud, Gonzales

When
April 30, 12:16 PM CST to 12:18 PM CST
Where
Gonzales County, Cheapside
Reported by
Public
Coordinates
29.280, -97.400

Flash Flood, Gonzales

When
April 30, 1:00 PM CST to 4:30 PM CST
Where
Gonzales County, Nixon to Smiley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.270, -97.770

Thunderstorms over Guadalupe County produced general 1 to 2 inch totals with amounts of up to 3 inches near Seguin. Flash flooding closed FM78 and FM467 through the early afternoon.

Flash Flood, Atascosa

When
April 30, 1:30 PM CST to 3:30 PM CST
Where
Atascosa County, Campbellton to Fashing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.750, -98.300

Thunderstorms over Atascosa County produced general 1 to 2 inch totals with amounts of up to 4 inches near Fashing and along the Karnes County line. Flash flooding closed FM98, FM2994 and FM791 through the early afternoon.

Flash Flood, Karnes

When
April 30, 2:00 PM CST to 7:00 PM CST
Where
Karnes County, 6 mi SW of Coy City to Gillett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.769, -98.120

Thunderstorms over Karnes County produced general 1 to 2 inch totals with amounts of up to 4 inches southwest of Coy City near the Atascosa County line. Flash flooding closed FM99 and FM791 through the early afternoon.

Flash Flood, Lavaca

When
April 30, 2:00 PM CST to 7:00 PM CST
Where
Lavaca County, Yoakum to Speaks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.300, -97.150

Thunderstorms moved slowly over southern Lavaca County in the mid and late afternoon, producing between 1 and 2 inch rainfall. Highest totals were 5 inches west of Speaks. Numerous county roads, including CR420, SH111 and FM531, were closed due to flash flooding. Several high water rescues were reported off CR420.

Hail, Kendall

When
April 30, 2:03 PM CST to 2:15 PM CST
Where
Kendall County, Waring
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
29.950, -98.800

Flash Flood, De Witt

When
April 30, 3:00 PM CST to 4:30 PM CST
Where
De Witt County, Cuero
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
29.100, -97.280

Rainfall of between 1 and 2 inches, with spotty amounts of up to 4 inches near Cuero caused flash flooding in the city that closed streets during the late afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27732, 27734, 27735, 27736, 27737, 27738, 27739, 27740, 27741, 27743, 27744, 27747, 27750, 27751, 27752.